Missouri, 2016

Flash Flood and Damaging Winds in Missouri, July 7 to 8, 2016

July 7 to 8, 2016 · NWS SGF · 24 events in 16 counties and zones

A squall line of severe thunderstorms produced wind damage across the Missouri Ozarks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$169,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A squall line of severe thunderstorms produced wind damage across the Missouri Ozarks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 7, 5:20 AM CST, 5 minutes earlier.

Area forecast discussion, Jul 7, 5:20 AM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
620 AM CDT THU JUL 7 2016

.SYNOPSIS...
Issued at 258 AM CDT Thu Jul 7 2016

Currently, a linear MCS was tracking ESE across north central KS,
southeast NE, and southern IA. This feature will need to be
monitored this morning later this morning as it tracks across
northern/central MO. Outflow may also help to initiate further
convection later in the day. Cloud cover and potential convection
could also have an effect on temperatures later today which will
be the main short term forecast issues of the day.

&&

.SHORT TERM...(Today and tonight)
Issued at 258 AM CDT Thu Jul 7 2016

For today, short term models are all over the place with the
convective complex. We have the MCS mainly tracking ese across
northern and central MO during the remainder of the night and into
Thursday morning, with our highest pops across our central and
eastern MO counties during the day. Outflow could help to focus
later thunderstorm development across the eastern Ozarks. The
thunderstorms will have the capability to produce some damaging
wind and large hail. That being said, we believe that most of our
area will remain dry, especially in the southwestern 1/3 of the
CWA.

The clouds and convection will likely have an impact on
temperatures...especially from the morning into the early
afternoon. The western CWA will have the best chance of more
sunshine today. For now, am not planning on adjusting the current
heat advisory which is only for our 3 KS counties. After
calculating our heat index grids, this location is still the most
favorable for reaching and eclipsing 105 degrees. Other locations
just east of the advisory may approach 105 degree heat index but
with the ongoing mesoscale complex, am not going to get cute at
this point and the oncoming shift may need to do some short fused
adjustments based on how this MCS tracks during the morning.

It is expected to be quite breezy today in our western CWA where
some 30 mph gusts will be possible. Low pressure will strengthen
in the Plains and should see a decent pressure gradient set up out
ahead of the low over our western CWA.

Front is expected to slide southeast tonight and bisect the CWA
from southwest to northeast by 12z Friday as a stronger upper
level shortwave tracks east across the upper Mississippi valley
and into the Great Lakes. Can't rule out some scattered convection
tonight along the southeastward moving cold front.

.LONG TERM...(Friday through Wednesday)
Issued at 258 AM CDT Thu Jul 7 2016

It doesn't appear like we will get rid of the higher dewpoints
anytime soon as the front stalls out across the area. Some chance
of slightly drier air over our far northeast CWA Friday night into
Saturday, but that's about it. Shortwave energy embedded in the
westerlies will combine with the warm and unstable air mass to
continue an unsettled weather pattern through the weekend with
scattered thunderstorm chances continuing.

Warm and humid conditions will persist through the middle of next
week with occasional scattered thunderstorms developing.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)

Pilots flying in and out of the southwest Missouri airports will
need to monitor radar for thunderstorms this morning and
afternoon.

A squall line was shifting to the southeast through the region.
Gusty winds are expected as the line of storms approaches. We
could also experience lower flight conditions if storms directly
impacts any of the airports.

Additional showers and thunderstorms are possible this afternoon
and evening. If storms are not present, airports should be
experiencing VFR weather.

Safe Travels.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...Heat Advisory from noon today to 8 PM CDT this evening for
     KSZ073-097-101.

&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Cramer
Hazardous weather outlook, Jul 7, 2:19 AM CST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
319 AM CDT THU JUL 7 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080830-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
319 AM CDT THU JUL 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION...

  A THUNDERSTORM COMPLEX OVER NORTHEAST KANSAS AND NORTHWEST
  MISSOURI EARLY THIS MORNING IS EXPECTED TO TRACK EAST-SOUTHEAST
  DURING THE MORNING AND MAY AFFECT PORTIONS OF CENTRAL MISSOURI
  THIS MORNING AND PARTS OF THE EASTERN OZARKS DURING THE LATE
  MORNING INTO THE EARLY AFTERNOON. IF THE STORMS DO MAKE IT INTO
  THE AREA OR CAN REDEVELOP ON OUTFLOW BOUNDARIES LATER IN THE
  DAY...THERE WILL BE A CHANCE OF SEVERE STORMS WITH DAMAGING WIND
  AND LARGE HAIL AS THE MAIN SEVERE WEATHER RISKS.

  ACROSS THE WESTERN PORTION OF MISSOURI AND INTO EXTREME
  SOUTHEAST KANSAS...THERE WILL BE MORE SUNSHINE...ESPECIALLY IN
  THE AFTERNOON AND WE COULD AGAIN SEE HEAT INDEX VALUES CLIMB TO
  AROUND 105 DEGREES. A HEAT ADVISORY IS IN EFFECT FOR EXTREME
  SOUTHEAST KANSAS THIS AFTERNOON.

  AN AREA OF LOW PRESSURE WILL STRENGTHEN IN THE PLAINS TODAY AND
  WILL CAUSE SOME GUSTY WINDS TO DEVELOP ACROSS EXTREME SOUTHEAST
  KANSAS INTO SOUTHWEST MISSOURI. WIND GUSTS IN EXCESS OF 30 MPH
  WILL BE POSSIBLE AT TIMES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  THUNDERSTORM POTENTIAL IS EXPECTED TO INCREASE TONIGHT AND
  CONTINUE THROUGH THE WEEKEND...AS A WEAK FRONTAL BOUNDARY MOVES
  SOUTH INTO THE REGION. WHILE WIDESPREAD SEVERE WEATHER IS NOT
  EXPECTED...A FEW STRONG STORMS WILL BE POSSIBLE. STRONG WIND
  GUSTS WILL BE THE MAIN SEVERE WEATHER CONCERN.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED LATER THIS MORNING AND
  AFTERNOON ACROSS CENTRAL MISSOURI AND THE EASTERN OZARKS.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

LINDENBERG

The radar

The Pleasant Hill radar (KEAX), 96 km away, was scanning. The volume nearest the first event began at 11:25 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Benton

When
July 7, 5:25 AM CST
Where
Benton County, 2.14 mi SSE of Lincoln
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.370, -93.320

A large tree was blown down in the road near Highway H. A power line was blown down near Lincoln.

Thunderstorm Wind, Benton

When
July 7, 5:25 AM CST
Where
Benton County, 0.69 mi S of Lincoln
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.390, -93.330

A shed was destroyed near Lincoln.

Thunderstorm Wind, Morgan

When
July 7, 5:45 AM CST
Where
Morgan County, 0.54 mi W of Versailles
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.430, -92.840

Several large tree limbs were blown down in Versailles.

Thunderstorm Wind, Camden

When
July 7, 6:30 AM CST
Where
Camden County, 0.54 mi E of Lake Ozarks East
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.200, -92.720

A large tree was blown down at the Alhonna Resort and Marina on Lake of the Ozarks.

Lightning, Jasper

When
July 7, 7:15 AM CST
Where
Jasper County, 0.88 mi NE of Carthage
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.180, -94.310

A lightning strike hit a radio tower at the county jail and caused several thousand dollars worth of damage to electrical equipment.

Thunderstorm Wind, Phelps

When
July 7, 7:40 AM CST
Where
Phelps County, 3.43 mi NE of Vida
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.880, -91.770

Several large tree limbs were blown down near Highway 63.

Thunderstorm Wind, Vernon

When
July 7, 10:40 PM CST
Where
Vernon County, 1.09 mi E of Moundville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.770, -94.450

Several power lines were blown down in Moundville. A porch was torn off a mobile home southwest of Nevada.

Thunderstorm Wind, Jasper

When
July 7, 11:25 PM CST
Where
Jasper County, 0.55 mi W of Webb City
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.150, -94.480

Several trees and power poles were blown down across the western portions of Japser County.

Thunderstorm Wind, Cedar

When
July 7, 11:31 PM CST
Where
Cedar County, Stockton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.700, -93.800

Several large tree limbs were blown down around the city of Stockton.

Thunderstorm Wind, Newton

When
July 7, 11:31 PM CST
Where
Newton County, 2.07 mi N of Redings Mill
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.050, -94.520

A large tree was blown down on to a house in south Joplin. A female was injured as the tree fell on her.

Thunderstorm Wind, Newton

When
July 7, 11:45 PM CST
Where
Newton County, Neosho
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.870, -94.370

A tree was blown down on to a car at the Newton County Fairgrounds.

Thunderstorm Wind, Greene

When
July 8, 12:00 AM CST
Where
Greene County, 0.88 mi SE of Republic
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.110, -93.470

Several large tree branches up to 10 inches in diameter were blown down. Time was estimated by radar.

Flash Flood, Jasper

When
July 8, 12:38 AM CST to 2:38 AM CST
Where
Jasper County, 1.58 mi NNE of (Jln)joplin Muni Arp to 1.71 mi NNE of (Jln)joplin Muni Arp
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.172, -94.493

Excessive rainfall caused flash flooding on a few city streets in Webb City.

Thunderstorm Wind, Christian

When
July 8, 12:50 AM CST
Where
Christian County, 3.63 mi SSW of Chadwick
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.880, -93.090

Several large tree limbs were blown down on Garrison Cutoff Road.

Thunderstorm Wind, Maries

When
July 8, 1:10 AM CST
Where
Maries County, (Vih)rolla/Vichy Arp
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.130, -91.770

The KVIH ASOS measured a wind gust of 60 mph from the west-northwest.

Thunderstorm Wind, Phelps

When
July 8, 1:43 AM CST
Where
Phelps County, 2.58 mi WNW of Zion Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.950, -91.670

A tree was blown down in a roadway near County Road 3000 and Little Dry Fork.

Thunderstorm Wind, Stone

When
July 8, 12:53 PM CST
Where
Stone County, 1.38 mi S of Reeds Spg
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
36.730, -93.380

Numerous trees and large tree limbs were blown down in the Burlington Subdivision. Several roofs were damaged as well as siding and fencing. Time was estimated by radar.

Thunderstorm Wind, Taney

When
July 8, 1:10 PM CST
Where
Taney County, 0.55 mi E of Walnut Shade
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
36.730, -93.190

Multiple trees were blown down along Highway 160 in northern Taney County.

Thunderstorm Wind, Douglas

When
July 8, 1:30 PM CST
Where
Douglas County, 0.88 mi SW of Goodhope
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.910, -92.810

A tree was blown down blocking Highway T near Highway O.

Thunderstorm Wind, Douglas

When
July 8, 1:40 PM CST
Where
Douglas County, 0.55 mi W of Ava
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.950, -92.660

Several large tree limbs were blown down around Ava.

Thunderstorm Wind, Douglas

When
July 8, 2:09 PM CST
Where
Douglas County, 0.88 mi SE of Gentryville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.860, -92.360

A power pole was blown down near the intersection of Highway 14 and Highway 95.

Thunderstorm Wind, Howell

When
July 8, 2:41 PM CST
Where
Howell County, 0.69 mi S of Willow Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.990, -91.970

Winds were estimated up to 60 mph at Troop G Headquarters.

Thunderstorm Wind, Shannon

When
July 8, 3:18 PM CST
Where
Shannon County, 0.88 mi SE of Winona
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.010, -91.320

Numerous trees were blown down around the town of Winona. Time was estimated by radar.

Thunderstorm Wind, Shannon

When
July 8, 3:20 PM CST
Where
Shannon County, 1.3 mi ESE of Powder Mill Ferry
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.170, -91.160

Several trees were blown down around the Blue Spring area in eastern Shannon County. Time was estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636561, 636565, 636562, 636563, 636566, 636564, 636569, 636567, 636568, 636570, 636571, 636573, 636560, 636572, 636581, 636574, 636579, 636575, 636578, 636577, 636580, 636584, 636582, 636583.